Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 80, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 12, 2022, 12:39 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2022, 12:39 PM MST (19:39 UTC)
- Expired
- Aug 12, 2022, 2:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 85 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 12:50 PM MST | FLASH FLOOD | 2 Sse Three Points, AZ | FLOODING REPORTED ON SIERRITA MOUNTAIN ROAD NORTH OF HILLTOP ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647
WGUS55 KTWC 121939
FFWTWC
AZC019-122145-
/O.NEW.KTWC.FF.W.0080.220812T1939Z-220812T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1239 PM MST Fri Aug 12 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Pima County in southeastern Arizona...
* Until 245 PM MST.
* At 1239 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Three Points, San Pedro, Queens Well, Santa Rosa Ranch and Sil
Nakya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3210 11118 3190 11120 3189 11149 3197 11149
3202 11151 3207 11155 3215 11187 3228 11189
3237 11168
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GLZ2 follow-up statements
461
WGUS75 KTWC 122023
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
123 PM MST Fri Aug 12 2022
AZC019-122145-
/O.CON.KTWC.FF.W.0080.000000T0000Z-220812T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
123 PM MST Fri Aug 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST THIS
AFTERNOON FOR CENTRAL PIMA COUNTY...
At 123 PM MST, Doppler radar indicated that thunderstorms produced
heavy rainfall across the warned area. Between 1 and 2 inches of
rain have fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Three Points, San Pedro, Queens Well, Santa Rosa Ranch and Sil
Nakya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3210 11118 3190 11120 3189 11149 3197 11149
3202 11151 3207 11155 3215 11187 3228 11189
3237 11168
FLASH FLOOD...RADAR INDICATED
$$
GLZ284
WGUS75 KTWC 122142
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
242 PM MST Fri Aug 12 2022
AZC019-122152-
/O.EXP.KTWC.FF.W.0080.000000T0000Z-220812T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
242 PM MST Fri Aug 12 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST THIS AFTERNOON FOR
CENTRAL PIMA COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 3210 11118 3190 11120 3189 11149 3197 11149
3202 11151 3207 11155 3215 11187 3228 11189
3237 11168
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:25 AM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 12, 9:25 AM MST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 925 AM MST Fri Aug 12 2022 .SYNOPSIS...A favorable pattern for daily thunderstorms will persist into next week, with daytime temperatures remaining near seasonable readings. && .DISCUSSION...This morning visible satellite shows midlevel clouds across the Southeast Arizona from the Catalina Mountains towards Sonora. The clouds are starting to clear out for the better cumulus clouds to form. There are left over bits from the complex west of Naco that can bring a light shower this morning along the International border. Otherwise, it is shaping up to a decent day for thunderstorms across the region. The 12Z sounding looks promising for thunderstorm development. The MUCAPE is 1383 J/KG; PWAT is 1.66 inches; modest CIN for the morning. We do have weak shear, so strong thunderstorms may not be likely to occur. The convective temperature is 94F and with the slight clearing of the midlevel clouds for the rest of the morning, the ground can get more substantial surface heating which will help break the cap. The forecasted high for Tucson is 99F and that seems to be on track. Only a handful of CAMs initialized well with the lingering complex along the International border and out towards Yuma. With that in mind, isolated to scattered thunderstorms can start to develop in the early afternoon and lasting into the evening. The better chances are along the higher terrain, such as the Mogollon Rim and the Sky Islands. If the last several days were any indication of storm evolution, like lasting up to 45 minutes in the lifecycle, we can get several rounds of storms starting in the afternoon, another in the evening, and another in the late night. WPC has the region under a slight risk for excessive rainfall and it checks out as the soil moisture in the eastern part of the CWA have been in the 98th percentile from the NASA SPORT. So, the chance of flash flooding is still here across the region and washes can get going pretty quick from a good raining storm. Most likely be isolated cases for flash flooding. The better chances for widespread flooding can occur next week, please see previous discussion. && .AVIATION...Valid through 13/12Z. Isolated SHRA/TSRA have already begun to develop early this morning primarily east of KTUS and KOLS but a brief VCSH can't be ruled out at either terminal. Coverage of SHRA/TSRA will increase after 12/19z remaining SCT throughout the afternoon before beginning a dissipating trend after 13/02z. With any storms at or near the terminals, strong wind gusts in excess of 40 kts, cloud heights dropping to 6k-8k ft, and vsby reductions will be possible for a brief time. Outside of storms, winds will remain around 10 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon period is expected to continue into early next week, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Flash flooding will also remain a concern each day. Wind trends are otherwise light following a diurnal pattern. && .PREV DISCUSSION... /issued 244 AM MST Fri Aug 12 2022/ Isolated showers and even a couple lightning strikes can be seen across southeast Arizona early this morning. Based on the 12/00Z sounding, there is quite a bit of elevated instability to tap into to help generate these overnight storms. A complex over Sonora inched up toward the southern border of Cochise County, but cloud- tops are warming and this is now mostly anvil rain. The monsoon ridge is generally centered over eastern Colorado and it will gradually sag toward the southeast over the coming days. Mid and upper-level flow will weaken at times and become less directionally organized. Today we still have marginal cloud- layer winds from the south/southeast around 10 kts. Precipitable water is forecast to remain near to above normal for this time of year, and PoPs continue to be above climo. With saturated soils all the recent rains, the biggest threat to keep in mind is flash flooding, especially as storm motion weakens. WPC has our forecast area in a slight risk of excessive rainfall and this theme continues into the weekend. The most interesting feature on the horizon is the potential for an easterly wave that approaches toward the middle of next week. This can be seen on all ensemble guidance and will provide large- scale lift to an already moist environment. ECMWF EFI and the GEFS hint at the potential for anomalous rainfall amounts compared to climatology, but there's still plenty of time to see the evolution of how this pans out over the coming days. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 12, 10:41 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1041 AM MST Fri Aug 12 2022
AZZ504-506-507-514-121830-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1041 AM MST Fri Aug 12 2022
...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 1130 AM MST...
At 1040 AM MST, Doppler radar was tracking a strong thunderstorm over
Mount Lemmon/Summerhaven, or 9 miles southeast of Catalina. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Mount Lemmon/Summerhaven and Seven Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3231 11077 3237 11086 3248 11088 3258 11082
3251 11067 3238 11061
TIME...MOT...LOC 1740Z 152DEG 2KT 3242 11076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GLZThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:06 PM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Aug 12, 10:41 AM MST | Special Weather Statement | TWC | 49 min | |
| Aug 12, 11:04 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 116 min |
| Aug 12, 11:38 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 12, 11:39 AM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Aug 12, 11:53 AM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 12, 11:56 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 12, 12:12 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 12, 12:23 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 1:11 PM MST | Special Weather Statement | TWC | Pinal | 49 min |
| Aug 12, 1:17 PM MST | Dust Storm Advisory | TWC | Pinal | 43 min |
| Aug 12, 1:25 PM MST | Special Weather Statement | TWC | Pinal | 50 min |
| Aug 12, 1:28 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 12, 1:29 PM MST | Dust Storm Warning | TWC | Pinal | 46 min |
| Aug 12, 1:49 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 12, 1:51 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 12, 2:00 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 2:18 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Aug 12, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 12, 3:19 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.